Alert archive / Texas / Heat Advisories in 2021

Heat Advisory 3, NWS Amarillo, TX

June 20, 2021Hutchinson County, Randall County, Texas

NWS Amarillo, TX issued this heat advisory at Jun 20, 2021, 2:15 AM CDT for Hutchinson County, Randall County, Texas. It took effect at Jun 20, 2021, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2021, 2:15 AM CDT (07:15 UTC)
In effect from
Jun 20, 2021, 1:00 PM CDT
Expired
Jun 20, 2021, 8:00 PM CDT
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Hutchinson County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 20 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3484 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS74 KAMA 200715
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
215 AM CDT Sun Jun 20 2021

TXZ008-317-201800-
/O.NEW.KAMA.HT.Y.0003.210620T1800Z-210621T0100Z/
Hutchinson-Palo Duro Canyon-
Including the cities of Palo Duro Canyon State Park and Borger
215 AM CDT Sun Jun 20 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS 
EVENING...

* WHAT...Highs around 106 expected.

* WHERE...Hutchinson County and Palo Duro Canyon.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

LG
2 follow-up statements
117 
WWUS74 KAMA 201753
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1253 PM CDT Sun Jun 20 2021

TXZ008-317-210100-
/O.CON.KAMA.HT.Y.0003.210620T1800Z-210621T0100Z/
Hutchinson-Palo Duro Canyon-
Including the cities of Borger and Palo Duro Canyon State Park
1253 PM CDT Sun Jun 20 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Temperatures of 106 to 107 degrees expected.

* WHERE...Hutchinson County and Palo Duro Canyon.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Bieda
827 
WWUS74 KAMA 210052
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
752 PM CDT Sun Jun 20 2021

TXZ008-317-210200-
/O.EXP.KAMA.HT.Y.0003.000000T0000Z-210621T0100Z/
Hutchinson-Palo Duro Canyon-
Including the cities of Palo Duro Canyon State Park and Borger
752 PM CDT Sun Jun 20 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Temperatures have decreased across the area, and will continue to do 
so through the evening.

$$

Ward

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this heat advisory went out at Jun 20, 12:28 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 20, 12:28 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1228 AM CDT Sun Jun 20 2021

.AVIATION...
South and southwest winds will pick up at the AMA TAF site by mid
morning into 15 to 20 knot range with higher gusts. Winds will
then become more northeast and east behind a trough late this
afternoon at AMA. At DHT, southwest winds will turn more to the
northeast early this afternoon behind the trough but will still
remain below 15 knots. However, winds will pick up out of the
north and northeast at around 20 knots with higher gusts behind a
cold front around mid evening. At GUY, northeast winds initially
will turn to the southwest before sunrise at speeds around 10
knots. Winds will then switch around to the north and northeast
around 15 knots behind the trough early this afternoon and then
the winds will pick up out of the northeast behind the cold front
at speeds around 20 knots with higher gusts early this evening.

Skies are expected to remain VFR at all sites through this
forecast. There will likely be a few thunderstorms around late
this afternoon into the evening, but confidence in any one storm
affecting a TAF site it low right now, so will leave them out of
this forecast for now.

&&

.PREV DISCUSSION... /Issued 646 PM CDT Sat Jun 19 2021/

AVIATION...00z TAF Cycle...

VFR conditions are expected at all terminals through the period.
However, will be watching a few showers and thunderstorms move
east out of NM this evening. At this time, these storms are
expected to stay west and north of the terminals as they decay
with eastward extent. Can't completely rule out a very brief -SHRA
or TSRA at KGUY and KDHT through about 06z, but chances are low.
Winds will be out of the south or southwest at 10 to 15 knots, but
may see brief westerly shift with any outflow boundaries this
evening (KDHT and KGUY). Winds will shift to the north behind a
stalling frontal boundary around 18z tomorrow at KDHT and KGUY,
but boundary should remain north of KAMA until after this cycle.

Ward

PREV DISCUSSION... /Issued 209 PM CDT Sat Jun 19 2021/

DISCUSSION...

An area of high pressure in the desert southwest has weakened some
and is now centered over the White Mountains of Arizona. This has
added a westerly to northwesterly component to the flow aloft,
with a shortwave disturbance riding over the ridge in central
Colorado and New Mexico. Showers and thunderstorms have formed
ahead of and along this advancing shortwave, and should progress
east this afternoon and evening. The question for the northwestern
Panhandles is whether they will be able to sustain themselves long
enough to clip those areas before increasing CINH limits
sustainment of activity. Latest mesoanalysis is not showing much
MLCAPE, around 500 to 1000 J/kg, with most high resolution models
showing these values decreasing as the day wears on. If a few
thunderstorms can get going, DCAPE values approaching 1400 J/kg
could create wind gusts of around 50 to 60 MPH with those storms
able to get a strong updraft going. Slow motion could also cause
local downpours as forward progress of these storms are not
expected to be all that fast (around 10 to 20 MPH).

A strengthening upper high over southern Arizona and northern
Mexico will cause height rises in the area ahead of an
approaching cold front on Sunday. Many areas across the combined
Panhandles will be hot, with highs ranging from the upper 90s in
the western Oklahoma Panhandles, to as high as 106 degrees in Palo
Duro Canyon (locally higher along hiking trails where reflected
sunlight from Canyon walls can concentrate the heat). A heat
advisory will be necessary for Palo Duro Canyon Sunday afternoon
to account for this concern. Recent high resolution and
deterministic model runs suggest that the cold front should
advance as far southeast as a line from Dalhart to Guymon, though
the cooler airmass will still hang back in Colorado and Kansas
Sunday afternoon. Late Sunday night into early Monday morning, the
cooler airmass should arrive in association with thunderstorms
coming off the Rockies. MLCAPE values of around 500 to 1500 J/kg
will be available for these storms to act on during this time
frame, with about 15 to 25 kts of effective bulk shear. The
strongest of these storms could potentially bring gusty winds
(DCAPE as high as 1500 to 2000 J/kg), hail and locally heavy
downpours.

Once this cold front clears out of the region on Monday, it will
be a pleasant day as high temperatures remain in the 70s and lower
80s. This cooling trend will be short lived as the upper high over
the desert southwest starts moving towards the combined
Panhandles, with a 594 dm high potentially being centered in
southeastern or eastern New Mexico. High temperatures will quickly
rebound into the upper 80s to upper 90s on Tuesday, with areawide
temperatures of at least 99 degrees to 107 degrees in Palo Duro
Canyon on Wednesday and Thursday. Both days will need to be
monitored for Heat Advisories mainly for Palo Duro Canyon.

The latter end of the forecast period shows an approaching upper
low into California late Thursday into Friday, which could bring
southwesterly flow aloft and some moisture. Another round of
showers and thunderstorms could occur late Thursday into early
Friday morning as a result, though coverage is in question due to
variability of shortwave disturbances ejecting from the California
upper low in medium range guidance.

Bieda

AVIATION...Previous Discussion...18Z TAFs...VFR conditions will
prevail at all terminals during the forecast period under mostly
clear skies. Winds will be around 5 to 15 kts out of the southwest
with gusts up to 20 kts this afternoon. A low chance for
thunderstorms exist northwest of the KDHT terminal, though no
mention will be made in the TAF at this time due to low confidence
of any activity being in the area.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/36
Hazardous weather outlook, Jun 19, 1:38 PM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
138 PM CDT Sat Jun 19 2021

OKZ001>003-TXZ001>020-317-200645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
138 PM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible in the far northwest combined
Oklahoma and Texas Panhandles. These storms could potentially
become severe with damaging winds the main threat. Given the slow
storm motions, locally heavy rainfall may also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Heat Advisory may be needed Sunday as well as Wednesday and
Thursday afternoon for Palo Duro Canyon.

Thunderstorms will be possible late Thursday and again late
Friday. Widespread severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Bieda

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:25 PM CDTSpecial Weather StatementAMARandall35 min

Nearby

Heat Advisories in Texas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.